Alert archive / Ohio / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Cleveland, OH

May 5, 20105 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 5, 2010, 6:02 PM EDT for 5 counties in Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2010, 6:02 PM EDT (22:02 UTC)
Expired
May 5, 2010, 6:45 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Erie County, OH, Huron County, OH, Lorain County, OH, Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 61 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:12 PM EDTHAIL 118 Ne Tiffin, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:48 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1931 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WUUS51 KCLE 052202
SVRCLE
OHC043-077-093-143-147-052245-
/O.NEW.KCLE.SV.W.0009.100505T2202Z-100505T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
602 PM EDT WED MAY 5 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO
  NORTHWESTERN HURON COUNTY IN NORTH CENTRAL OHIO
  NORTHWESTERN LORAIN COUNTY IN NORTH CENTRAL OHIO
  SOUTHEASTERN SANDUSKY COUNTY IN NORTHWEST OHIO
  NORTHEASTERN SENECA COUNTY IN NORTHWEST OHIO

* UNTIL 645 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
  SOUTH OF GREEN SPRINGS...OR 8 MILES SOUTHWEST OF CLYDE...AND WAS
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELLEVUE...
  CASTALIA...
  MILAN...
  SANDUSKY...
  VERMILION...
  LORAIN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4143 8290 4147 8270 4149 8269 4142 8258
      4139 8249 4144 8236 4144 8226 4146 8224
      4147 8219 4143 8216 4110 8306 4125 8318
TIME...MOT...LOC 2202Z 243DEG 50KT 4123 8298

$$

LOMBARDY
1 follow-up statement
737 
WWUS51 KCLE 052238
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
638 PM EDT WED MAY 5 2010

OHC043-077-093-143-147-052245-
/O.CON.KCLE.SV.W.0009.000000T0000Z-100505T2245Z/
SENECA OH-HURON OH-SANDUSKY OH-LORAIN OH-ERIE OH-
638 PM EDT WED MAY 5 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR ERIE...NORTHWESTERN LORAIN AND NORTHWESTERN HURON COUNTIES IN
NORTH CENTRAL OHIO...AND SOUTHEASTERN SANDUSKY AND NORTHEASTERN
SENECA COUNTIES IN NORTHWEST OHIO...

AT 632 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR SANDUSKY SOUTH...OR 6 MILES SOUTH OF
SANDUSKY...MOVING EAST AT 35 MPH.

ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED ACROSS NORTHEAST SENECA 
COUNTY. 

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...HURON
AND BERLIN HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR NORTHERN OHIO.

&&

LAT...LON 4125 8318 4143 8290 4147 8270 4149 8269
      4142 8258 4139 8249 4144 8236 4144 8226
      4146 8224 4147 8219 4143 8216 4110 8306
TIME...MOT...LOC 2237Z 261DEG 32KT 4138 8267

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:54 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, May 5, 3:54 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
354 PM EDT WED MAY 5 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE AREA THROUGH EARLY TONIGHT. HIGH
PRESSURE WILL MOVE ACROSS THE REGION LATE THURSDAY AND THEN
ANOTHER FRONTAL SYSTEM WILL AFFECT THE AREA FRIDAY WITH
UNSEASONABLY COLD AIR FOR THE WEEKEND. HIGH PRESSURE WILL BUILD IN
LATE IN THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
TWO WEATHER FEATURES FOR THE FORECAST TONIGHT...A COLD FRONT MOVING
THROUGH THIS EVENING AND THEN AN UPPER LOW WILL PASS WELL TO THE
NORTH OF THE FORECAST AREA LATE TONIGHT.

A WEAK TROUGH MOVING THROUGH ATTM...SOME SHOWERS AND
THUNDERSTORMS COULD DEVELOP WITH IT BUT THE MAIN ACTIVITY WILL BE
SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT...MAINLY STRONG WINDS
WITH IT AND POSSIBLY SOME HAIL. INVERTED V SOUNDING. SPC IS
FAIRLY CONFIDENT A WATCH WILL BE NEEDED BY 21Z.

MORE THAN LIKELY BEHIND THE FRONT...COULD BE A SHORT PERIOD OF
SOME SHOWERS. CLOUD COVER MAY BE VARIABLE WITH A BREAK AFTER THE
FRONTAL PASSAGE AND THE CLOUDS FROM THE UPPER LOW. WENT WITH THE
WARMER GUIDANCE ESPECIALLY ALONG THE LAKE SHORE BECAUSE OF ONSHORE
FLOW.

RAINFALL AT MOST LOCATIONS SHOULD BE UNDER HALF AN INCH TONIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
UPDATED TO ADD THE WATCH.

HIGH PRESSURE BUILDING IN FOR THURSDAY...PLENTY OF LOW LEVEL
MOISTURE...SKIES WILL BE PARTLY TO MOSTLY SUNNY...THE BEST CHANCE
FOR CLOUDS WILL BE OVER THE EASTERN PORTION OF THE FORECAST AREA.
WENT WITH THE WARMER GUIDANCE FOR TEMPERATURES BECAUSE OF PLENTY OF
SUN.

MOSTLY CLEAR AND DRY THURSDAY NIGHT. INCREASING CLOUDS
FRIDAY...TIMING OF THE LOW AND FRONT IS STILL IN QUESTION. WILL GO A
LITTLE SLOW BUT TRY TO EMPHASIZE THE AFTERNOON. PLENTY OF COLD AIR
FOR THE WEEKEND. THE GFS IS A FEW DEGREES COLDER AND THE LAKE AND
850 MB TEMPERATURE DIFFERENCE WILL BE NEAR 16C...ENOUGH FOR SOME
LAKE EFFECT SHOWERS. HIGH PRESSURE IS TRYING TO BUILD IN WITH SOME
RIDGING BUT THAT SHOULD ONLY HAVE A MINOR IMPACT ON THE ACTIVITY.
BECAUSE OF PLENTY OF CLOUDS EXPECTED DID A BLEND BETWEEN THE MAV AND
NAM MOS FOR HIGHS FRIDAY.

SOME LAKE EFFECT SHOWERS WILL OCCUR OVER THE SNOW BELT SATURDAY
INTO SATURDAY NIGHT. THE ECMWF IS WARMER AND KEEPS THE
PRECIPITATION SATURDAY NIGHT ALL RAIN WHILE THE GFS HAS A MIX.
WITH SOME QUESTION...WILL KEEP IT ALL RAIN AT THIS TIME. THE
WESTERN AREAS WILL HAVE A CHANCE FOR FROST SATURDAY NIGHT WHILE
THE EASTERN AREAS WILL HAVE LAKE EFFECT CLOUDS.  WENT CLOSE TO
HPC AND GRIDDED MOS FOR TEMPERATURES.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ON SUNDAY WITH HIGH PRESSURE OVER THE AREA SOME LAKE EFFECT
CLOUDS COULD BE LINGERING IN THE SNOW BELT AREAS...OTHERWISE
MOSTLY CLEAR WITH LOWS IN THE 30S...FROST WILL BE A DEFINITE
THREAT.

A NORTHWEST FLOW ASSOCIATED WITH A COLD POCKET OF AIR WILL
CONTINUE TO HOLD ONTO THE AREA ON MONDAY...BUT CONDITIONS SHOULD
BE ESSENTIALLY DRY. FOR TUESDAY AND WEDNESDAY LOOK FOR GENERAL
WARM-UP WITH TEMPERATURES BECOMING MILDER BOTH DAYS DUE TO STRONG
WARM ADVECTION. A WEATHER DISTURBANCE WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS FOR TUESDAY AND WEDNESDAY AND PROBABLY
INTO THURSDAY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT APPROACHING THE LOWER GREAT LAKES REGION THIS
AFTERNOON. LOOK FOR A POSSIBLE WEATHER WATCH WITH THIS SYSTEM THAT
SHOULD RESULT IN THUNDERSTORMS WITH GUSTY WINDS AND POSSIBLE HAIL
LATER THIS AFTERNOON AND EVENING. SOME RAIN SHOWERS PROBABLY
BEHIND THE FRONT...BUT CONDITIONS SHOULD IMPROVE OVERNIGHT TO
MOSTLY VFR.

GUSTY SSW WINDS WILL CONTINUE UNTIL FRONTAL PASSAGE THIS EVENING.

.OUTLOOK...VFR CONDITIONS THURSDAY AND EARLY FRIDAY...THEN NON-
VFR CONDITIONS POSSIBLE FRIDAY AFTERNOON INTO SATURDAY.

&&

.MARINE...
LITTLE HAD CHANGED AS FAR AS THE EXPECTED WINDS AND WAVES FOR LAKE
ERIE FOR THE NEXT FIVE DAYS. THE FIRST COLD FRONT WILL MOVE ACROSS
THE LAKE THIS EVENING SHIFTING A SW FLOW OF ABOUT 10 TO 20 KNOTS TO
WEST. A WEAK RIDGE WILL MOVE ACROSS THE LAKE LATER THU LEADING TO
LIGHT AND CHANGEABLE FLOW THAT WILL SET UP OUT OF THE EAST FOR FRI.
A DEEPENING LOW WILL MOVE ON A TRACK NEAR THE LAKE LATER FRI INTO
FRI NIGHT WITH CHANGEABLE FLOW. BY LATER FRI NIGHT...STRONG WEST
FLOW AND COLDER AIR SHOULD COMBINE TO INCREASE WINDS TO MARGINAL
GALE FORCE GOING INTO SAT AS THE FLOW BECOMES MORE NW. HIGH PRESSURE
BUILDING INTO THE LAKE SUN INTO MON WILL DIMINISH THE FLOW WITH
FAIRLY LIGHT AND VARIABLE FLOW EXPECTED BY MONDAY EVENING.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...BC/KIELTYKA
AVIATION...BC
MARINE...ADAMS
Hazardous weather outlook, May 5, 3:59 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
359 PM EDT WED MAY 5 2010

OHZ003-006>014-017>023-027>033-036>038-047-089-062000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-
359 PM EDT WED MAY 5 2010

...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON INTO
EVENING. THE GREATEST THREAT WILL BE FROM WIND DAMAGE AND LARGE
HAIL. ALSO A THREAT OF FROST SATURDAY NIGHT AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ001>003-062000-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
359 PM EDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. THE GREATEST THREAT FOR SEVERE WEATHER WILL
BE FROM WIND DAMAGE.

SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON INTO
EVENING. THE GREATEST THREAT WILL BE FROM WIND DAMAGE AND LARGE
HAIL. SOME FROST MAY OCCUR MAINLY SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ142>148-162>168-062000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
359 PM EDT WED MAY 5 2010

...SEVERE THUNDERSTORM WATCH 140 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS
IN EXCESS OF 40 KNOTS.

SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL FOR WIND GUSTS IN EXCESS OF 40 KNOTS AND LARGE HAIL.

GALES ARE EXPECTED TO DEVELOP ON LAKE ERIE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-149-169-062000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
359 PM EDT WED MAY 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS MAY PRODUCE WIND GUSTS
IN EXCESS OF 40 KNOTS.

SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY
AFTERNOON AND EVENING. SOME OF THESE STORMS WILL HAVE THE
POTENTIAL FOR WIND GUSTS IN EXCESS OF 40 KNOTS AND LARGE HAIL.

GALES ARE EXPECTED TO DEVELOP ON LAKE ERIE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:03 PM EDTSpecial Marine WarningCLE57 min
May 5, 6:17 PM EDTSpecial Marine WarningCLE58 min
May 5, 6:30 PM EDTSpecial Marine WarningCLE2 hr
May 5, 6:46 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain36 min
May 5, 7:57 PM EDTSevere Thunderstorm WarningCLEHancock, Wyandot48 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.